Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Caribou, ME

June 16, 2011Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 16, 2011, 5:54 PM EDT for Penobscot County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 5:54 PM EDT (21:54 UTC)
Expired
Jun 16, 2011, 6:45 PM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 93 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS51 KCAR 162154
SVRCAR
MEC019-162245-
/O.NEW.KCAR.SV.W.0042.110616T2154Z-110616T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
554 PM EDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF LINCOLN...

* UNTIL 645 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF LINCOLN...OR 12 MILES SOUTH OF MILLINOCKET...AND
  MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SEBOEIS...CHESTER...MATTAWAMKEAG...WINN...BURLINGTON AND LEE..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4516 6835 4538 6882 4545 6884 4558 6861
      4546 6810
TIME...MOT...LOC 2155Z 301DEG 22KT 4548 6866

$$

HILL
2 follow-up statements
675 
WWUS51 KCAR 162219
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
619 PM EDT THU JUN 16 2011

MEC019-162245-
/O.CON.KCAR.SV.W.0042.000000T0000Z-110616T2245Z/
PENOBSCOT ME-
619 PM EDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL PENOBSCOT COUNTY...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHESTER...OR NEAR LINCOLN...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MATTAWAMKEAG...WINN...BURLINGTON AND LEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4516 6835 4538 6882 4545 6884 4558 6861
      4546 6810
TIME...MOT...LOC 2218Z 301DEG 22KT 4541 6849

$$

DUDA
445 
WWUS51 KCAR 162243
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
643 PM EDT THU JUN 16 2011

MEC019-162250-
/O.EXP.KCAR.SV.W.0042.000000T0000Z-110616T2245Z/
PENOBSCOT ME-
643 PM EDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENOBSCOT COUNTY WILL
EXPIRE AT 645 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING 
CONTINUES TO MOVE EAST OF THE AREA AND IS WEAKENING. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 645 PM EDT.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4516 6835 4538 6882 4545 6884 4558 6861
      4546 6810
TIME...MOT...LOC 2240Z 301DEG 22KT 4534 6833

$$

DUDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:28 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 16, 5:28 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
528 PM EDT THU JUN 16 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION INTO
SATURDAY. A STRONG COLD FRONT WILL APPROACH THE REGION LATER SATURDAY
AND CROSS THE AREA SATURDAY NIGHT.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: RAIN COOLED FROM TSTM ACTIVITY CAUSING HOURLY TEMPS TO BE
ON THE WARM SIDE ACROSS THE FA SO HAVE UPDATED AND ADJUSTED
ACCORDINGLY. AFTN CONVECTION STILL GOING PRETTY MUCH AS EXPECTED
AND REMAINDER OF THE FCST LOOKS GOOD.

CONVECTION HAS BEGUN TO FIRE ACROSS FAR W AND NW PORTIONS OF OUR
FA AS EXPECTED ERLY THIS AFTN. WEAK SFC COLD FRONT CURRENTLY
EXTENDS WWRD FROM WEAK LOW PRES JUST NW OF YQB W/ AN ASSOCIATED
WEAK WARM FRONT JUST TO OUR E. FINALLY...EXTENDING N-S ACROSS WRN MAINE ATTM
IS A PREFRONTAL SFC TROF. IN THE UPPER LEVELS...WEAK UPPER RIDGE
CURRENTLY ACROSS THE REGION GIVING WAY TO INCREASING NW FLOW ALOFT
W/ DIGGING SHORT WAVE ENERGY DIVING SE TOWARD THE AREA AROUND DEEP
UPPER LOW OVER N CENTRAL QUEBEC. LATEST MSAS ANALYS SHOWS
INCREASING TDS ACROSS W AND NW AREAS W/ SBCAPES OF 1000-1500 J/KG
THESE AREAS...MATCHING UP WELL W/ THE CURRENT OUTBREAK OF
CONVECTION. EXPECT CONVECTION TO CONT TO FIRE AND MOVE ESE THRU
THE AFTN AND ERLY EVE HOURS AND THEN WEAKEN AND MOVE SE OF THE
AREA BY MID TO LATE EVE. W/ MDT CAPES...WEAK TO MDT FORCING ALOFT
AND SOME NWRLY SHEAR...EXPECT PULSE TYPE MULTICELLULAR STORMS A
FEW OF WHICH COULD BE STRONG TO SEVERE W/ HAIL/GUSTY WINDS THE
PRIMARY THREAT...

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: MAINLY VFR CONDS EXPECTED NEXT 24 HRS W/ BRIEF PERIODS
OF MVFR/IFR IN ANY TSTM ACTIVITY.

SHORT TERM:

&&

.MARINE...
NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE
PERIOD. EXPECT SOME PATCHY FOG LATER TONIGHT THRU FRI AS LOW-
LEVELS CONT TO MOISTEN UP OVER THE WATERS.

SHORT TERM:

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...KHW
SHORT TERM...MIGNONE
LONG TERM...NORTON
AVIATION...KHW
MARINE...KHW/MIGNONE
Hazardous weather outlook, Jun 16, 3:14 AM EDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
314 AM EDT THU JUN 16 2011

MEZ001>006-010-011-015>017-029>032-170715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER
INTO THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-170715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
314 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

In the hours before

Local storm report, Jun 16, 4:04 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             2 SSE ASHLAND           46.61N  68.40W
06/16/2011  E1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

EVENT NUMBER CAR1100018

TWD

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:23 PM EDTSevere Thunderstorm WarningCARAroostook67 min
Jun 16, 2:33 PM EDTSevere Thunderstorm WarningCARPiscataquis42 min
Jun 16, 3:42 PM EDTSevere Thunderstorm WarningCARAroostook63 min
Jun 16, 3:48 PM EDTSevere Thunderstorm WarningCARPiscataquis19 min
Jun 16, 4:36 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot54 min
Jun 16, 5:13 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis47 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.